Algebras and Representation Theory

, Volume 8, Issue 2, pp 225–238 | Cite as

Local Rings of Bounded Cohen–Macaulay Type

  • Graham J. LeuschkeEmail author
  • Roger Wiegand


Let \((R,\mathfrak{m},k)\) be a complete local Cohen–Macaulay (CM) ring of dimension one. It is known that R has finite CM type if and only if R is reduced and has bounded CM type. Here we study the one-dimensional rings of bounded but infinite CM type. We will classify these rings up to analytic isomorphism (under the additional hypothesis that the ring contains an infinite field). In the first section we deal with the complete case, and in the second we show that bounded CM type ascends to and descends from the completion. In the third section we study ascent and descent in higher dimensions and prove a Brauer–Thrall theorem for excellent rings.


maximal Cohen–Macaulay module bounded Cohen–Macaulay type Brauer–Thrall theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ab.
    Abhyankar, S. S.: Local rings of high embedding dimension, Amer. J. Math. 89 (1967), 1073–1077. Google Scholar
  2. Ar.
    Arnavut, M.: Decomposition of modules over one-dimensional rings, PhD thesis, University of Nebraska–Lincoln, Lincoln, NE, 2002. Google Scholar
  3. B.
    Bass, H.: On the ubiquity of Gorenstein rings, Math. Z. 82 (1963), 8–28. CrossRefGoogle Scholar
  4. BGS.
    Buchweitz, R.-O., Greuel, G.-M. and Schreyer, F.-O.: Cohen–Macaulay modules on hypersurface singularities II, Invent. Math. 88 (1987), 165–182. CrossRefGoogle Scholar
  5. BH.
    Bruns, W. and Herzog, J.: Cohen–Macaulay Rings, Cambridge Stud. Adv. Math. 39, Cambridge University Press, Cambridge, 1993. Google Scholar
  6. Ç1.
    Çimen, N.: One-dimensional rings of finite Cohen–Macaulay type, PhD thesis, University of Nebraska–Lincoln, Lincoln, NE, 1994. Google Scholar
  7. Ç2.
    Çimen, N.: One-dimensional rings of finite Cohen–Macaulay type, J. Pure Appl. Algebra 132(3) (1998), 275–308. CrossRefGoogle Scholar
  8. ÇWW.
    Çimen, N., Wiegand, R. and Wiegand, S.: One-dimensional rings of finite Cohen–Macaulay type, In: A. Facchini and C. Menini (eds), Abelian Groups and Modules, Kluwer Academic Publishers, Dordrecht, 1995. Google Scholar
  9. DI.
    DeMeyer, F. and Ingraham, E.: Separable Algebras over Commutative Rings, Lecture Notes in Math. 181, Springer, New York, 1971. Google Scholar
  10. D.
    Dieterich, E.: Reduction of isolated singularities, Comment. Math. Helv. 62 (1987), 654–676. Google Scholar
  11. DR.
    Drozd, Ju. A. and Ro \(\) ter, A. V.: Commutative rings with a finite number of indecomposable integral representations, Izv. Akad. Nauk. SSSR Ser. Mat. 31 (1967), 783–798 (Russian). Google Scholar
  12. E.
    Elkik, R.: Solutions d’équations à coefficients dans un anneau hensélien, Ann. Sci. École Norm. Sup. (4) 6 (1973), 553–603. Google Scholar
  13. EG.
    Evans, E. G. and Griffith, Ph.: Syzygies, London Math. Soc. Lecture Note Ser. 106, Cambridge University Press, Cambridge, 1985. Google Scholar
  14. EGA.
    Grothendieck, A. and Dieudonné, J.: Éléments de géométrie algébrique IV, Partie 2, Publ. Math. I.H.E.S. 24, 1967. Google Scholar
  15. GR.
    Green, E. and Reiner, I.: Integral representations and diagrams, Michigan Math. J. 25 (1978), 53–84. CrossRefGoogle Scholar
  16. GS.
    Geroldinger, A. and Schneider, R.: On Davenport’s Constant, J. Combin. Theory Ser. A 61 (1992), 147–152. CrossRefGoogle Scholar
  17. He.
    Heitmann, R.: Characterizations of completions of unique factorization domains, Trans. Amer. Math. Soc. 337 (1993), 379–387. Google Scholar
  18. HL.
    Huneke, C. and Leuschke, G.: Two theorems about maximal Cohen–Macaulay modules, Math. Ann. 324 (2002), 391–404. CrossRefGoogle Scholar
  19. LW1.
    Leuschke, G. and Wiegand, R.: Ascent of finite Cohen–Macaulay type, J. Algebra 228 (2000), 674–681. CrossRefGoogle Scholar
  20. LW2.
    Leuschke, G. and Wiegand, R.: Hypersurfaces of bounded Cohen–Macaulay type, J. Pure Appl. Algebra (to appear). Google Scholar
  21. M.
    Matlis, E.: One-dimensional Cohen–Macaulay Rings, Lecture Notes in Math. 52, Springer, Berlin, 1973. Google Scholar
  22. R.
    Rush, D. E.: Rings with two-generated ideals, J. Pure Appl. Algebra 73(3) (1991), 257–275. CrossRefGoogle Scholar
  23. RWW.
    Rotthaus, C., Weston, D. and Wiegand, R.: Indecomposable Gorenstein modules of odd rank, J. Algebra 214 (1999), 122–127. CrossRefGoogle Scholar
  24. S.
    Sally, J. D.: Numbers of Generators of Ideals in Local Rings, Marcel Dekker, New York, 1978. Google Scholar
  25. SS.
    Scheja, G. and Storch, U.: Differentielle Eigenschaften der Localisierungen analytischer Algebren, Math. Ann. 197 (1972), 137–170. CrossRefGoogle Scholar
  26. SV.
    Sally, J. D. and Vasconcelos, W.: Stable rings, J. Pure Appl. Algebra 4 (1974), 319–336. CrossRefGoogle Scholar
  27. We.
    Weston, D.: On descent in dimension two and nonsplit Gorenstein modules, J. Algebra 118 (1988), 263–275. CrossRefGoogle Scholar
  28. Wi1.
    Wiegand, R.: Local rings of finite Cohen–Macaulay type, J. Algebra 203 (1998), 156–168. CrossRefGoogle Scholar
  29. Wi2.
    Wiegand, R.: Direct-sum decompositions over local rings, J. Algebra 240 (2001), 83–97. CrossRefGoogle Scholar
  30. Y.
    Yoshino, Y.: Cohen–Macaulay Modules over Cohen–Macaulay Rings, London Math. Soc. Lecture Note Ser. 146, Cambridge University Press, Cambridge, 1990. Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KansasLawrenceU.S.A.
  2. 2.Department of Mathematics and StatisticsUniversity of Nebraska–LincolnLincolnU.S.A.

Personalised recommendations